NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 14, 9:24 PM EST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 14, 9:24 PM EST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
924 PM EST Wed Nov 14 2018
.SYNOPSIS...
High pressure will build over New England overnight as an area
of low pressure develops over the Tennessee Valley. Another
area of low pressure will develop along the Carolina coast early
Thursday and move north towards Long Island Thursday night,
while the high pressure center moves offshore. Another area of
high pressure will build in from the Ohio Valley over the
weekend. A cold front will likely approach from the Great Lakes
early next week.
&&
.NEAR TERM /THROUGH THURSDAY/...
At 02Z, regional radar mosaic shows reflectivity returns in
southern and southwest VA, with 02Z surface obs shows unknown
precip (aka likley IP) in southwest VA at Hillsville KHLX.
Across our CWA, surface winds have begun to veer, showing cold
air damming beginning to setup. This will initiate, and then
reinforce, cold air below the inversion which is evident at
around H85 on this evening's 00Z KIAD sounding. Very cold air
associated with the surface high (-10C 925mb at KALY) which attm
is building into New England, will continue to drain down the
northeast corridor and then get locked in place east of the
eastern continental divide.
This sets up a solid mixed winter p-type event along and west
of the Blue Ridge, where Winter Storm Warnings are already in
place, denoting much higher confidence of at least a moderate,
potentially high impact event in these warned locations.
However, east of the Blue Ridge, there is less confidence of
winter p-type, with the influences of the Chesapeake Bay and
Atlantic, particularly east of Intestate 95. The NWP-progged
upward motion and cold air aloft tomorrow morning is an area of
concern, as vertical displacement of this colder air aloft with
large UVV as evidenced by every NWP model tomorrow morning could
promote a longer period of frozen precipitation tomorrow
morning in the I-95 corridor, including Baltimore and Washington
DC Metro Areas. Fortunately, Winter Weather Advisories are
posted in these areas as well, and the only updates I have made
to the forecast is bring the snow/sleet accumulations further
east with around 0.5" accumulations early tomorrow morning in
the metro areas, and up to 1-2 inches in the northwest suburbs
Loudoun/West Montgomery/Howard/N Balt.
The reasonable, 23Z HRRR p-type diagnostic has precip moving in
around daybreak in DC Metro, starting off as sleet and rain,
then changing over to snow/sleet for several hours tomorrow
morning. The same scenario exists for the Baltimore Metro, but
holding off until 7-9 am start time. The model then shifts
everything to rain early in the afternoon in this region. With
the road temps forecasts aoa freezing, this should inhibit
accumulations on road surfaces, unless the magnitude of the
precipitation can overcome the above freezing road temps. This
would be the reasonable worse case scenario, and even with this
scenario, modeled road temps rise aoa 40F early afternoon in the
Balt/Wash corridor. Bottom line attm is that it is likely that
freezing and frozen will impact the Thursday morning rush hour,
and while it likely won't cause accumulation on road surfaces,
it will be the first winter precip of the season and contribute
to some shock and awe.
West of the Blue Ridge, confidence is much higher for an
extended 24-hour freezing/frozen p-type event lasting through
Thursday night. Difficult to come up with high confidence
specifics as to the mix/magnitude of p-type west of Blue Ridge,
but the 90 percentile for freezing rain has well over 0.5
inches there, approaching 1.0 inch glaze accumulation in the
central Shenandoah Valley and surrounding terrain. I have higher
confidence with higher elevations aoa 2kft, as a major freezing
rain event could be unfolding tomorrow along Skyline Drive and
the eastern Continental Divide, including the Spruce Knob
region.
I also have concerns about moderate-to-heavy rainfall on
Tuesday leading to isolated flooding due to rapid runoff, as
vegetation has been killed off by freeze over the past couple of
weeks. Areas most prone for runoff flooding will be southern
MD, Prince Georges County/Upper Marlboro, and Anne Arundel.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A second low will develop over North Carolina on Thursday and
strengthen through the day as it moves northeast under a coupled
upper level jet. Meanwhile, an upper low will push northeast
toward us from the south-central US. High pressure over New
England will keep damming of cold air going over the western
portions of the forecast area, while some cold air erosion looks
likely east of the Blue Ridge by afternoon. Thus, have
sleet/rain along and east of I-95 transitioning to plain rain
through the day, with snow/sleet/freezing rain between the Blue
Ridge and I-95 changing to sleet/freezing rain and then rain
very late. From the Blue Ridge west, cold air likely gets stuck,
so am keeping temps at or below freezing all day with
snow/sleet/freezing rain transitioning mainly to sleet/freezing
rain. Potential for significant snow and ice exists given the
favorable synoptic set-up for cold air and heavy precipitation.
Caveats to this solution include prolonged periods of sleet, the
fact that heavy freezing rain is less efficient at accreting,
and that much of the precipitation will fall while there is
solar insolation. However, within the warned area, it is
important to note that hazardous/wintry precipitation will be
falling most of the day and into the evening with temperatures
near or below freezing. Given the antecedent warm conditions,
accumulations will likely be greater on grassy and elevated
surfaces, as well as any areas which are typically shaded.
Even where precip is mainly rain, the hazard of heavy rain and
potential flooding will exist. See the hydro section below for
more details.
The surface low quickly lifts northeast Thursday evening, with a
mid-level dry slot working in around the low to our west.
Therefore precipitation will likely turn to light rain/drizzle,
(freezing drizzle where surface temperatures remain AOB 32).
Later in the evening and overnight, wraparound moisture
associated with the passing upper low will bring a final shot of
precipitation, which would initially be rain/freezing rain, but
could end as a period of snow. Any accumulating snow is most
likely over the mountains. Temps will likely be fairly steady
Thursday night.
Friday into Friday night, the system heads further away and we
have a comparatively mild westerly flow settling across the
region. Temps will actually be noticeably milder on Friday after
the clouds break, with highs in the mid 40s to lower 50s. Lows
return near or below freezing Friday night with high pressure in
control.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The long term period will start out with a weak ridge of high
pressure at the surface and zonal flow aloft. This will lead to
mostly sunny skies on Saturday, with temperatures maxing out in the
upper 40s to near 50. Cloudier, but still dry conditions are
forecast for Sunday, with temperatures once again reaching into the
upper 40s to around 50.
A cold front will progress through the area on Monday as a
vigorous shortwave trough traverses the Great Lakes Region.
With the main forcing for ascent associated with the trough
displaced well to our north and limited moisture ahead of the
cold front, any precipitation is expected to be light and mainly
confined to upslope favored areas to the west of the Blue
Ridge. High pressure will move back in for Tuesday, resulting in
quiet weather conditions and below normal temperatures with
highs in the 40s.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Clouds will lower as precipitation arrives late tonight towards
dawn for the major terminals. Mainly rain expected at DCA
(though there could be a period of sleet and snow), with more
of a mix of rain/ice/snow at the other terminals. MRB is likely
to be the snowiest and iciest, though temperatures could persist
very close to freezing at CHO, BWI, and IAD into the midday to
afternoon hours. Cigs and vis also likely to be significantly
restricted on Thursday (IFR to LIFR), even where it is just
plain rain. Low level wind is possible, although the surface
gradient may preclude it from reaching criteria.
Conditions improve later Friday night with VFR returning Friday
as the system pulls away. Conditions continue VFR Friday night.
VFR conditions are expected through the weekend into early next
week.
&&
.MARINE...
An increase in winds overnight as low pressure develops and approaches
from the southwest. Therefore, a Small Craft Advisory remains
in effect for the middle Bay and lower Potomac. Winds shift more
northeasterly Thursday and increase potentially to 35 knots,
with gales now up for the central Bay. As the low passes
overhead Thursday evening, there will likely be a lull in the
winds, but they will increase again as the low pulls away, so
have left the headlines in effect. A Gale Warning could
potentially be needed for all waters by Friday morning. Rain and
fog, perhaps also some sleet, are hazards Thursday as well,
though the weather will clear on Friday. Winds will gradually
subside by Friday night as high pressure moves in.
SCA level winds may be possible very early Saturday morning before
winds relax as high pressure moves overhead.
&&
.HYDROLOGY...
A plume of 1.5+ inch PWs will be advecting toward the Mid-
Atlantic Thursday on an anomalously strong 850 hPa easterly jet.
Though PWs likely stay around 1-1.25 directly overhead, the
very strong low-level moisture advection coupled with strong
mid and upper jet dynamics will result in widespread moderate to
heavy precipitation. In the I-95 corridor where precipitation
is expected to fall as mainly liquid (and where 6-hr FFG is less
than 1.5 inches), some isolated minor areal flooding instances
could arise. Generally 1-2" QPF seems likely, but will be spread
out over a long duration. Latest MMEFS/NWM forecasts have
trended downward for streams and rivers, but some poor drainage
flooding is certainly possible, especially where leaves are
blocking storm drains.
&&
.TIDES/COASTAL FLOODING...
Increasing onshore flow overnight into Thursday ahead of an
approaching coastal low will cause tidal anomalies to increase.
Although tides will be near astronomical minimums, minor
flooding is still possible for at least some areas along the
tidal Potomac River and western shore of the Chesapeake Bay.
&&
.CLIMATE...
Here are the current rankings for wettest year on record
(through November 13th):
Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.83 inches (2003)
3. 60.09 inches (1878)
4. 58.17 inches (1886)
5. 57.54 inches (1948)
6. 57.38 inches (2018)
7. 54.29 inches (1937)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 62.66 inches (2003)
2. 62.35 inches (1889)
3. 61.68 inches (2018)
4. 58.98 inches (1979)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 59.05 inches (1972)
3. 58.09 inches (1996)
4. 57.65 inches (2018)
5. 55.43 inches (1979)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 4 AM to 1 PM EST Thursday for
DCZ001.
MD...Winter Storm Warning from 4 AM Thursday to 4 AM EST Friday for
MDZ003-501-502.
Winter Weather Advisory from 4 AM to 1 PM EST Thursday for
MDZ013-014-504.
Winter Weather Advisory from 4 AM to 4 PM EST Thursday for
MDZ503.
Winter Weather Advisory from 7 AM to 4 PM EST Thursday for
MDZ004>006-011-505>508.
VA...Winter Storm Warning from 1 AM Thursday to 1 AM EST Friday for
VAZ025-503-504-508.
Winter Storm Warning from 4 AM Thursday to 4 AM EST Friday for
VAZ026>031-507.
Winter Weather Advisory from 1 AM to noon EST Thursday for
VAZ036>038-050-056.
Winter Weather Advisory from 4 AM to 1 PM EST Thursday for
VAZ039-051>055-502.
Winter Weather Advisory from 4 AM to 4 PM EST Thursday for
VAZ040-501-505-506.
WV...Winter Storm Warning from 4 AM Thursday to 4 AM EST Friday for
WVZ050>053-055-501>506.
MARINE...Small Craft Advisory from midnight tonight to noon EST
Thursday for ANZ532-540-542.
Gale Warning from noon Thursday to 6 AM EST Friday for
ANZ532>534-537-540>543.
Small Craft Advisory from noon Thursday to 6 AM EST Friday for
ANZ535-536.
Small Craft Advisory until noon EST Thursday for ANZ533-534-
537-541-543.
Small Craft Advisory from midnight tonight to 6 AM EST Friday
for ANZ539.
Small Craft Advisory from 6 AM Thursday to 6 AM EST Friday for
ANZ530-531-538.
&&
SYNOPSIS...ADS
NEAR TERM...Lee
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...ADS/KJP/Lee
MARINE...ADS/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWX
CLIMATE...LWXHazardous weather outlook, Nov 15, 12:34 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1234 AM EST Thu Nov 15 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-160545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1234 AM EST Thu Nov 15 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Winter Weather Advisory for a mixture of snow, sleet, and
freezing rain goes into effect late tonight for the Washington DC
Metropolitan Area, as well as Spotsylvania and Stafford Counties.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Winter Weather Advisory expands to all areas except Saint
Mary's, Calvert and King George Counties Thursday morning, and
remains in effect through midday.
A Flood Watch is in effect from noon to midnight Thursday.
A Gale Warning is in effect Thursday and Thursday night for the
lower tidal Potomac River and middle portion of the Chesapeake
Bay, and may need to be extended into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report precipitation measurements
according to standard operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-160545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1234 AM EST Thu Nov 15 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Storm Warning goes into effect late tonight for portions
of western Maryland, western Virginia and eastern West Virginia.
Primary threats are disruption to travel due to snow and ice,
and potential power outages due to icing.
A Winter Weather Advisory is in effect for central Virginia
northward to the western suburbs of Washington DC late tonight
for a mix of snow, sleet, and freezing rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Winter Storm Warning is in effect through Thursday night for
portions of western Maryland, western Virginia and eastern West
Virginia.
A Winter Weather Advisory continues for locations east of the
Blue Ridge Mountains through Thursday afternoon for snow, sleet
and freezing rain.
A Flood Watch is in effect from noon to midnight Thursday for
eastern Howard and southeastern Montgomery Counties.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report snow and ice measurements
according to standard operating procedure.
DHOF